Nebraska, 2015

Winter Weather in Nebraska, December 15 to 16, 2015

December 15 to 16, 2015 · NWS GID · 4 events in 4 counties and zones

Between the late afternoon of Tuesday the 15th and the first few hours of Wednesday the 16th, a relatively small-but-intense snow band skirted across mainly the far western and northern fringes of South Central Nebraska, dropping some higher-than-expected totals. Most areas west of a line from Beaver City-Miller-Spalding received at least 1-2 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the late afternoon of Tuesday the 15th and the first few hours of Wednesday the 16th, a relatively small-but-intense snow band skirted across mainly the far western and northern fringes of South Central Nebraska, dropping some higher-than-expected totals. Most areas west of a line from Beaver City-Miller-Spalding received at least 1-2 inches. However, embedded within this zone, portions of primarily Dawson, Gosper, Valley and Greeley counties received higher totals up to 4.5. According to a combination of NeRAIN/CoCoRaHS and NWS cooperative observers, some of the highest accumulations featured: 4.5 eight miles south of Elwood, 3.5 near Lexington, 3.2 in Greeley and 3.0 at several locations including Spalding, four miles south of Cozad and nine miles northwest of Ord. To the east of the aforementioned line, very little if any snow fell over the majority of South Central Nebraska. Although this was not a major, high impact event, there were some short-term travel issues. Winds also became a factor especially later in the evening as sustained speeds increased to 20-30 MPH out of the northwest with gusts up to around 40 MPH, likely producing at least some blowing snow despite its wet nature.

Taking a closer look at timing, the beginning stages of what would become a narrow-but-intense, north-south oriented snow band started taking shape over Dawson, Gosper and Furnas counties between 4-6 PM. This feature developed directly under the heart of a strong, closed mid-level low pressure system slowly lifting across Nebraska from northwest-to-southeast. As mid-level frontogenesis strengthened during the evening, this north-south band stood firm and even became quasi-stationary for a few hours under the pivot point of the pronounced mid-level circulation. By the 10 PM-midnight time frame, this snow band finally weakened over the far western counties as it translated slowly to the east and northeast. During this same time, the focus for a somewhat broader zone of accumulating snow shifted northward with the parent low pressure system into Valley/Greeley counties before eventually departing the local area into northeast Nebraska between 1-2 AM. In tandem with the mid-level low, an associated strong surface low of around 996 millibars also tracked northeastward through the heart of South Central Nebraska, promoting the aforementioned gusty northwest winds in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 15, 3:30 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 15, 3:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CST TUE DEC 15 2015

.UPDATE...
ISSUED AT 327 PM CST TUE DEC 15 2015

VISIBILITIES HAVE DROPPED RATHER QUICKLY AGAIN THIS AFTERNOON
MAINLY FOR LOCATIONS ALONG AND SOUTH OF THE PLATTE RIVER IN SOUTH
CENTRAL NEBRASKA. HAVE WENT AHEAD WITH A DENSE FOG ADVISORY UNTIL
8 PM. VSBYS WILL IMPROVE ONCE THE COLD FRONTAL BOUNDARY PASSES.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 229 PM CST TUE DEC 15 2015

THE PATTERN ALOFT PLACED AN UPPER LOW PRESSURE SYSTEM IN SOUTHWEST
NEBRASKA AROUND MID DAY AND THIS SYSTEM WILL CONTINUE TO LIFT OUT
ACROSS ACROSS THE PLAINS TRACKING ACROSS WEST CENTRAL NEB...REACHING
NW IOWA WEDNESDAY MORNING.

STEADY EASTERLY WINDS AHEAD OF THE SYSTEM HAS DRAWN MOISTURE INTO
OUR REGION AND DESPITE THE GUSTY WINDS...AREAS OF FOG/DRIZZLE HAVE
PERSISTED INTO THE AFTN. ALTHOUGH VSBYS HAVE IMPROVED SOMEWHAT...SHORT
TERM MODELS MAINTAIN SOME LOWER VSBYS INTO THE EVENING HOURS UNTIL
THE COLD FRONTAL BOUNDARY MOVES THROUGH AND SCOURS THE LLVL
MOISTURE. WILL NEED TO MONITOR VSBY TRENDS MAINLY FOR LOCATIONS
SOUTH OF THE PLATTE RIVER AND EAST OF HIGHWAY 281 HEADING INTO THE
EVENING. FARTHER SOUTH ACROSS OUR SOUTHERN KS COUNTIES...THE DRY
SLOT OF THE MID/UPPER LEVEL SYSTEM HAS MOVED IN WITH CLEARING
SKIES AND WARMER TEMPS IN THE 40S.

AS THE UPPER LOW PRESSURE SYSTEM MOVES OUT TONIGHT THE TRACK OF THE
SYSTEM WILL KEEP THE MAIN DEFORMATION BAND OF SNOW TO THE WEST AND
NORTH OF OUR CWA. THIS BEING SAID CANNOT RULE OUT SOME LIGHT SNOW
ACCUMULATIONS PRIMARILY ACROSS OUR NW CWA ON THE EDGE OF THE
DEFORMATION OR IN FRONTOGENESIS AS THE COLD FRONTAL BOUNDARY PUSHES
SOUTHEAST TONIGHT. THE WARM GROUND TEMPERATURES WILL LIMIT SNOWFALL
AMOUNTS BUT HAVE MAINTAINED AMOUNTS NEAR AN INCH OR SO ACROSS OUR
NORTHERN/NORTHWEST ZONES.

AFTER STEADY/GUSTY EASTERLY WINDS TODAY WE WILL SEE A WIND SHIFT TO
THE NORTHWEST FOLLOWING FROPA TONIGHT WITH WIND GUSTS NEAR 30 MPH
EXPECTED THRU THE NIGHT. THE FORECAST DRIES OUT ON WEDNESDAY BEHIND
THE DEPARTING SYSTEM.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 229 PM CST TUE DEC 15 2015

WEDNESDAY NIGHT INTO THURSDAY THERE IS A BROAD UPPER LEVEL TROUGH
THAT MOVES THROUGH THE AREA. THERE IS A LITTLE MOISTURE AND EXPECT
THERE TO BE SOME CLOUDS AROUND THE AREA. THERE IS COLD ADVECTION
ACROSS THE AREA AND EXPECT TEMPERATURES TO BE ON THE COLD SIDE. A
SURFACE HIGH PRESSURE SYSTEM MOVES THROUGH THE AREA THURSDAY NIGHT
BEFORE MOVING TO THE EAST ON FRIDAY. TEMPERATURES WILL REMAIN ON THE
COOL SIDE THURSDAY NIGHT INTO FRIDAY.

FINALLY ON FRIDAY NIGHT THE SURFACE HIGH IS FAR ENOUGH TO THE EAST
THAT WINDS TURN TO THE SOUTH OR SOUTHWEST. THROUGH SUNDAY NIGHT
THERE IS AN UPPER LEVEL RIDGE MOVING THROUGH THE AREA...THE WINDS
CONTINUE FROM THE SOUTH OR SOUTHWEST AND THERE IS WARM ADVECTION.
TEMPERATURES DURING THIS PERIOD ARE EXPECTED TO WARM UP ABOVE NORMAL
AGAIN.

A COLD FRONT AND UPPER LEVEL WAVE MOVE THROUGH THE FORECAST AREA
SUNDAY NIGHT. TEMPERATURES WILL COOL OFF A LITTLE BIT...BUT STILL
SHOULD BE ABOVE NORMAL FOR MONDAY AND TUESDAY.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1123 AM CST TUE DEC 15 2015

IFR TO LIFR CONDITIONS IN DRIZZLE/FOG ARE EXPECTED UNTIL MID
EVENING WHEN A COLD FRONTAL BOUNDARY CROSSES THE TERMINALS AND
SCOURS THE LLVL MOISTURE. WINDS WILL INCREASE FROM THE NORTHWEST
FOLLOWING FROPA WITH GUSTS NEAR 30KTS POSSIBLE. THERE IS A FEW
HOUR PERIOD WHERE LIGHT SNOW MAY FALL MAINLY NORTH OF THE
TERMINALS. CLOUDS LOOK TO BREAK TOWARD THE LATTER TAF HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...DENSE FOG ADVISORY UNTIL 8 PM CST THIS EVENING FOR NEZ048-049-
     061>064-072>077-082.

KS...NONE.

&&

UPDATE...FAY
SHORT TERM...FAY
LONG TERM...JCB
AVIATION...FAY
Hazardous weather outlook, Dec 15, 3:27 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CST TUE DEC 15 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 PM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 PM FOR PORTIONS OF SOUTH
CENTRAL NEBRASKA. PLEASE REFER TO THE DENSE FOG ADVISORY MESSAGE
FOR FURTHER INFORMATION.

LIGHT SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE TONIGHT FOR
LOCATIONS NORTH OF A LINE FROM LEXINGTON TO GREELEY NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
December 15, 4:00 PM CST to December 16, 12:00 AM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

According to NeRAIN observers, snowfall totals featured 3.5 inches one mile east of Lexington and 3.0 inches four miles south of Cozad.

Winter Weather, Gosper

When
December 15, 4:00 PM CST to 11:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A snowfall total of 4.5 inches occurred eight miles south of Elwood. Also, a snowfall total of 3.0 inches occurred 10 miles north-northeast of Arapahoe (reported through NeRAIN).

Winter Weather, Valley

When
December 15, 6:00 PM CST to December 16, 1:30 AM CST
Where
Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

According to NeRAIN observers, snowfall totals featured 3.0 inches nine miles northwest of Ord and also 6 miles west of Elyria.

Winter Weather, Greeley

When
December 15, 9:30 PM CST to December 16, 2:00 AM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

A snowfall total of 3.2 inches occurred in Greeley. Also, a snowfall total of 3.0 inches fell in Spalding, reported by an NeRAIN observer.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604598, 604797, 604783, 604796.